Alert archive / Illinois / Flash Flood Warnings in 2009
Flash Flood Warning 40, NWS Paducah, KY
NWS Paducah, KY issued this flash flood warning at Jul 11, 2009, 9:15 PM CDT for Jackson County, Perry County, Illinois. It was in force for 76 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 11, 2009, 9:15 PM CDT (02:15 UTC)
- Expired
- Jul 11, 2009, 10:31 PM CDT
- In force
- 76 min
- Issued by
- NWS Paducah, KY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Jackson County, IL, Perry County, IL
The radar
The Paducah radar (KPAH), 110 km from the middle of the area, began a volume at 02:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 2.3 hours before the alert went out and 255 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2107 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- -35 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 11, 8:22 PM CDT, 53 minutes earlier.
Area forecast discussion, Jul 11, 8:22 PM CDT, 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 822 PM CDT SAT JUL 11 2009 .UPDATE... UPDATED AVN SECTION && .AVIATION... SIGNIFICANT CONVERGENCE ZONE ALONG A LOW LEVEL BOUNDARY CREATED FUEL FOR BIG TSTMS IN PARTS OF SERN MO. THIS CLUSTER OF SHWRS/TSTMS SHOULD GRADUALLY DIMINISH IN STRENGTH AS IT MOVES SE BECAUSE OF LOSS OF HEATING...AND MAY MISS THE KCGI TERMINAL ALTOGETHER THIS EVE. ELSEWHERE ACROSS SERN MO...MANY AIRPORTS WILL HAVE A FEW HOURS OF LIGHT TO MODERATE RAIN. LATEST GUIDANCE SUGGESTS THAT AS HIGH SFC PRESSURE MOVES IN OVNGT... THERE WILL BE LITTLE CHC OF PCPN MOST OF THE DAY ON SUNDAY. && .PREVIOUS DISCUSSION.../ISSUED 328 PM CDT SAT JUL 11 2009/ DISCUSSION... THE MAIN FORECAST CHALLENGES FOR THIS FORECAST PACKAGE WILL BE MOSTLY IN THE SHORT TERM PERIOD /TONIGHT THROUGH MONDAY/. THE BIGGEST CONCERN WILL BE THE AMOUNT/ORIENTATION/DURATION OF PRECIPITATION THROUGH SUNDAY NIGHT ACROSS THE WFO PAH FORECAST AREA. SECONDARY IMPORTANCE WILL BE THE AFFECT OF THE PRECIPITATION ON CLOUDS...WINDS...AND ESPECIALLY TEMPERATURES AND DEWPOINTS. WITH THE UPPER RIDGE STILL CENTERED OVER WESTERN OKLAHOMA AND NORTHERN TEXAS...PERIODIC SHORTWAVES WILL CONTINUE TO MOVE SOUTHEASTWARD ACROSS THE WFO PAH FORECAST AREA THROUGH THE WEEKEND. GIVEN THE TIMING ON THE 12KM NAM-WRF GUIDANCE...WE COULD LIKELY SEE A SHORTWAVE MOVING THROUGH ON AVERAGE EVERY 6-9 HOURS...WITH PRECIPITATION ASSOCIATED WITH THESE FEATURES LASTING 4-5 HOURS AT A TIME ACROSS THE FORECAST AREA. EXACT TIMING WILL BE A PROBLEM...SINCE MESOSCALE BOUNDARY FACTORS AND DIURNAL CONSIDERATIONS /SUNSHINE DURING THE DAYTIME OR DIFFERENTIAL MOISTURE AND TEMPERATURE DISCONTINUITIES AT NIGHT/ WILL ADJUST THE ZONE OF MAXIMUM PRECIPITATION ACCUMULATION AS MUCH AS 25-40 MILES IN A NORTHEAST TO SOUTHWEST AXIS. GOES SOUNDER DERIVED PRECIPITABLE WATER IMAGERY STILL SHOWS AND UN-INTERRUPTED PLUME OF 1.75 TO 2.10 INCHES OF WATER MOVING UP FROM THE GULF OF MEXICO THROUGH THE WFO PAH FORECAST AREA. UPPER LEVEL WINDS FROM AREA PROFILERS /NAMELY THE BLOOMFIELD MO AND WINCHESTER IL SITES/ INDICATED A GRADIENT OF NEARLY UNIDIRECTIONAL WNWLY WINDS FROM SOUTH TO NORTH RANGING FROM 45-65 KNOTS ABOVE 400 MB...WITH 25-45 KNOT WINDS FROM 700-400 MB. BELOW 700 MB...WINDS ARE BACKING AND VEERING BETWEEN SOUTH/SOUTHWEST WITH THE APPROACH/PASSAGE/DEPARTURE OF EACH SHORTWAVE THROUGH THE WFO PAH FORECAST AREA. FOR THE LOCAL AREA...THIS WILL LEAD TO REGENERATION OF PRECIPITATION BACK INTO THE AREA FROM WEST TO EAST...WITH PROGRESSIVE BACK-BUILDING OF THE SHOWERS AND THUNDERSTORMS ALONG THE LOW LEVEL CONVERGENT BOUNDARY...WHICH MOST LIKELY WILL BE FOUND ACROSS SOUTHEAST MISSOURI/EXTREME SOUTHERN ILLINOIS AND NEAR THE LAND BETWEEN THE LAKES AREA. IN DISCUSSION WITH SERVICE HYDROLOGIST...DECISION WAS MADE TO HOLD OFF WITH RESPECT TO ANY FLASH FLOOD WATCH. HOWEVER...THE ANTECEDENT RAINFALL THAT HAS OCCURRED WILL LEAD TO LOWER FLASH FLOOD GUIDANCE VALUES...ESPECIALLY ACROSS SOUTHERN ILLINOIS AND INTO THE PENNYRILE OF WEST KENTUCKY. FOR NOW...MY AREA OF BIGGEST CONCERN FOR FUTURE LOCALIZE FLOODING THIS WEEKEND /BESIDES THE AREA OF RECENT FLOODING THIS MORNING/ WILL BE FROM TAMAROA ILLINOIS AND PERRYVILLE MISSOURI...SOUTHEASTWARD TO GREENVILLE AND MURRAY KENTUCKY. PLAN TO HIGHLIGHT LOCALIZED FLOODING HAZARD IN HAZARDOUS WEATHER OUTLOOK. FROM MONDAY THROUGH WEDNESDAY...AS THE UPPER RIDGE BECOMES SUPPRESSED SOUTHWESTWARD...THE ZONE OF LIGHT WILL BE TIGHTENED AND REDUCED IN SIZE AND DRIER AIR MOVES INTO THE REGION FROM THE NORTHEAST. AS PREVIOUSLY DISCUSSED IN FRIDAYS DISCUSSION...THE UPPER FLOW BECOMES ZONAL ON WEDNESDAY...WITH A LOW AMPLITUDE/BUT SHARP SHORTWAVE MOVES THROUGH THE UPPER MIDWEST. THIS WILL DEVELOP AND MOVE ANOTHER COLD FRONT SOUTHWARD THROUGH THE AREA WEDNESDAY NIGHT INTO THURSDAY. BEYOND THURSDAY...A DOMINANT SURFACE RIDGE WILL MOVE SOUTH ACROSS THE WFO PAH FORECAST AREA...LEADING TO DRY AIR INTRUSION. AT THIS TIME...PLAN TO KEEP FORECAST DRY FROM THURSDAY ONWARD THROUGH NEXT WEEKEND. && .PAH WATCHES/WARNINGS/ADVISORIES... KY...NONE. MO...NONE. IL...NONE. IN...NONE. && AVIATION...DB SHORT/LONG TERM...SMITH
Hazardous weather outlook, Jul 11, 4:59 PM CDT, 4 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 459 PM CDT SAT JUL 11 2009 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-121000- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 459 PM CDT SAT JUL 11 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TONIGHT A CHANCE OF THUNDERSTORMS IS FORECAST TONIGHT. HOWEVER...ANY STORMS THAT DEVELOP SHOULD REMAIN BELOW SEVERE LIMITS. HEAVY RAIN WILL BE THE PRIMARY WEATHER HAZARD...WHICH COULD PRODUCE LOCALIZED FLOODING. ANY STORMS THAT OCCUR WILL STILL BE CAPABLE OF PRODUCING FREQUENT AND DEADLY LIGHTNING...SMALL HAIL AND GUSTY WINDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A SLIGHT RISK FOR SEVERE THUNDERSTORMS WILL CONTINUE SUNDAY AND SUNDAY NIGHT ACROSS THE ENTIRE OUTLOOK AREA. DEPENDING ON WHERE AN INITIAL CLUSTER OF THUNDERSTORMS CAN DEVELOP ON SUNDAY...ISOLATED SUPERCELLS MAY FORM...PRODUCING DAMAGING WIND GUSTS AND HAIL AS THE PRIMARY WEATHER HAZARDS. BASED ON CURRENT NUMERICAL MODEL INFORMATION...THE BEST CHANCE FOR DAMAGING WIND OR HAIL POTENTIAL WILL BE WITH THUNDERSTORMS THAT DEVELOP OVER SOUTHEAST MISSOURI...THE PURCHASE AREA OF WEST KENTUCKY AND THE EXTREME SOUTHERN TIP OF ILLINOIS SUNDAY AFTERNOON AND EVENING. BEYOND THE INITIAL THUNDERSTORM ACTIVITY...TORRENTIAL RAINFALL...CAPABLE OF CAUSING LOCALIZED FLOODING AND FREQUENT LIGHTNING WILL BE THE PRIMARY WEATHER HAZARDS. HEAVY RAIN...IN EXCESS OF AN INCH AN HOUR...WILL BE MOST LIKELY ACROSS SOUTHERN ILLINOIS AND THE PENNYRILE REGION OF WEST KENTUCKY ON SUNDAY. A CHANCE OF THUNDERSTORMS WILL BE POSSIBLE MONDAY THROUGH EARLY THURSDAY...A FEW OF THESE STORMS COULD PRODUCE LOCALLY DAMAGING WINDS. HOWEVER...THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. MORE HUMID CONDITIONS WILL RETURN BRIEFLY NEXT TUESDAY AND WEDNESDAY. AFTERNOON HEAT INDEX READINGS ARE LIKELY TO RISE INTO THE 100 TO 105 DEGREE RANGE DURING THIS TIME PERIOD. .SPOTTER INFORMATION STATEMENT... ANY REPORTS OF HEAVY RAIN...STREET FLOODING OR ROAD CLOSURES ARE ENCOURAGED OVER THE WEEKEND. OTHERWISE...SPOTTER ACTIVATION MAY BE NEEDED ON SUNDAY. SMITH
The office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 3:37 PM CDT | Areal Flood Advisory | PAH | Christian, Todd | 50 min |
| Jul 12, 4:48 PM CDT | Severe Thunderstorm Warning | PAH | Livingston, Lyon, Marshall | 42 min |
| Jul 12, 6:27 PM CDT | Areal Flood Advisory | PAH | Christian, Todd | 2 hr |
| Jul 11, 8:57 PM CDT | Areal Flood Advisory | PAH | Jackson | 2 hr |
| Jul 11, 9:23 PM CDT | Flash Flood Warning | PAH | Jackson, Union | 2 hr |
| Jul 12, 2:50 PM CDT | Areal Flood Advisory | PAH | Franklin, Jackson, Jefferson, Johnson, Perry, Union and 1 more | 98 min |
Nearby
Flash Flood Warnings in Illinois, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.